Methylphenidate Patch (Daytrana) Can Cause Permanent Loss of Skin Color
June 29, 2015
Methylphenidate transdermal patch (Daytrana) is used for the treatment of Attention Deficit Hyperactivity Disorder (ADHD). It may cause permanent loss of skin color, also known as chemical leukoderma, due to repeated chemical exposure. The exact chemical causing the color loss is not described. FDA reviewed 1 published case report and 51 cases of permanent chemical leukoderma associated with methylphenidate patches reported to the FDA Adverse Events Reporting System since April 2006. Chemical leukoderma is not physically harmful, but is irreversible and can be upsetting to patients. Affected areas up to 8 inches in diameter were described in case reports. Skin color changes occurred within 2 months to 4 years following initial treatment with methylphenidate patches. In most cases, skin color loss occurred around the areas of patch application. Seven patients reported skin color loss in areas not exposed to the patch. FDA has issued a MedWatch warning and has changed the drug label to include this new information.
Counsel patients and their caregivers to contact their provider if they notice any areas of skin color loss. FDA recommends providers try alternative treatments for patients experiencing this condition. Report adverse events with methylphenidate patch (Daytrana) to the FDA MedWatch program.
- MedWatch Safety Alert - June 24, 2015
- FDA Drug Safety Communication - June 24, 2015
June 29, 2015; University of Utah, Drug Information Service. Copyright 2015, Drug Information Service, University of Utah, Salt Lake City, UT.